Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 250, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2002, 9:44 PM CDT for Scott County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 9:44 PM CDT (02:44 UTC)
- Expired
- Aug 11, 2002, 10:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Scott County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 10:27 PM CDT | Hail 0.75 | Scott City, KS | |
| Aug 11, 10:35 PM CDT | Hail 1.75 | Scott City, KS | |
| Aug 11, 10:45 PM CDT | Hail 1.25 | Scott City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2276 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
597 WUUS53 KDDC 120244 SVRDDC KSC171-120345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 944 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 1045 PM CDT * AT 942 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED SCOTT STATE LAKE AT 950 PM CDT MODOC AT 1000 PM CDT SCOTT CITY AT 1035 PM CDT MANNING AT 1040 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3869 10070 3869 10111 3827 10109 3826 10066 BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:45 PM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Aug 11, 2:45 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT SUN AUG 11 2002 MAIN FORECAST CHALLENGE IS HOW MUCH OF A COOL DOWN WILL BE FELT ACROSS SOUTHWEST KS BY TUESDAY. DAYS 1-2... KGLD RADAR AND SAT LOOP EARLIER TODAY SHOWING AN OUTFLOW BOUNDARY MOVING INTO OUR NORTHERN CWA. LEE TROF/DEVELOPING DRY LINE EXTENDED SOUTH ACROSS ERN COLORADO. BEST MOISTURE AND WEAKEST CAP HOWEVER WAS PLACE OVER OUR EASTERN CWA WHICH IS WHERE BEST AFTERNOON CU HAVE BEEN DEVELOPING THIS AFTERNOON AS CONVECTIVE TEMPERATURE BEGINS TO GET EXCEEDED. MODELS CONTINUE TO PROG A WEAK VORT LOBE TO CROSS WESTERN KS LATER THIS EVENING SO WITH COOLER 7H TEMPS AND BETTER MOISTURE PRESENT IN OUR EAST CAN NOT RULE OUT SOME CONVECTION DEVELOPING HERE. ALSO HARD TO IGNORE OUR BOUNDARIES TO OUR WEST AND NORTH, ESPECIALLY OUR NORTH. CURRENT FORECAST ALREADY HAS SMALL POPS GOING IN THE EAST AND WILL KEEP THIS GOING BUT WILL ALSO NOW MENTION SMALL POPS IN THE WEST. MAJOR CHANGES BEGIN TO SHAPE ON MONDAY AS OUR COLD FRONT ENTERS NW KS BY 12Z MON AND OUR NEXT MAJOR UPPER WAVE DROPS SOUTH INTO WY. AVN/ETA/NGM STILL PLACES FROPAS AT GCK, HYS AND EHA AROUND 18Z, DDC AROUND 21Z AND P28 AROUND 00Z. WILL THEREFORE CONTINUE TO FOLLOW THIS TIMING. MODELS ALSO SHOWING BETTER MOIST CONV DEVELOP DURING THE AFTERNOON AS OUR FRONT MOVES SOUTH/SOUTHEAST OF DDC WITH LIS DECREASING TO -4 TO -6C/KM. ALTHOUGH COULD STILL SEE SOME CONVECTION EARLIER IN THE DAY WITH THIS FRONT AS IT CROSSES THE CWA, IT APPEARS THE BETTER DYNAMICS WILL BE LOCATED IN OUR S/SE CWA IN THE AFTERNOON. WILL THEREFORE PLACE HIGH CHC POPS IN THE SE AND ONLY SLT CHC POPS IN THE NW. BY MONDAY NIGHT OUR WY (THE MORE SIG VORT LOBE) WILL DROP SOUTH INTO EAST CENTRAL CO BY 12Z TUE. RIGHT ENTRANCE REGION OF 25H JET ALSO WILL BE PLACED NEAR WESTERN KS BY 12Z TUES. WITH LIFT PRESENT AND MOISTURE POOLING BEHIND OF COLD FRONT WILL THEREFORE GO WITH HIGH CHC/LIKELY POPS LATE MONDAY NIGHT ACROSS ALL THE CWA. WILL ALSO CONTINUE HIGH CHC/LIKELY POPS INTO TUESDAY AS THIS WAVE MOVES EAST ACROSS THE STATE ON TUESDAY. CLOUDS, PCPN AND CURRENT OBS IN SRN CANADA IN THIS AIR MASS LOOKS AS IF TEMPS WILL REMAIN WELL BELOW NORMAL ON TUESDAY. THE 12Z FWC/MAV NOT LOOKING TO BAD ON FORECAST HIGHS. GUIDANCE MAY EVEN BE A BIT TOO WARM IN THE SOUTH WHERE PCPN AND CLOUDS MORE LIKELY TO HOLD ON ALL DAY. WILL THEREFORE FOLLOW THE GUIDANCE TREND BUT WILL TRIM A FEW MORE DEGREES OFF ACROSS THE SOUTH. WILL TAPER OFF PCPN AND EVEN TRY TO BRING A CLEARING TREND BEHIND OUR S/W TROF WHICH WILL BE CROSSING THE CWA EARLY IN THE DAY. THANKS FOR THE CORD...ICT, OUN. DAYS 3-7... SIGNIFICANT REGIME TRANSITION, ESPECIALLY ACROSS THE EAST ASIAN/ PACIFIC/NORTH AMERICAN SECTOR, IS WELL UNDERWAY AT THIS TIME. THIS CHANGE MAY BE LINKED TO THE RELATIVELY PERSISTENT (ABOUT 2-3 WEEKS) AND VERY LARGE AREA OF DEEP MOIST TROPICAL CONVECTION FROM ROUGHLY 160 DEG W TO 60 DEG E, FROM ABOUT 10 DEG SOUTH OF THE EQUATOR TO ROUGHLY 25 DEG N. THIS AREA OF THUNDERSTORMS IS GENERALLY BEING FORCED BY ANOMALOUSLY WARM SEA SURFACE TEMPERATURES, ESPECIALLY FOR THOSE AROUND THE DATELINE, AND ALSO THE INDIAN MONSOON SYSTEM. THERE IS NOT MUCH EVIDENCE (YET) OF A MADDEN-JULIAN OSCILLATION (MJO). FOR SOME ADDITIONAL DETAIL ABOUT THE PLANETARY-SCALE CIRCULATION, PLEASE REFER TO THE FORECAST REASONING SECTION OF HTTP://WWW.CRH.NOAA.GOV/DDC/WEEK2HTML. THIS TRANSITION IS LEADING TO THE ESTABLISHMENT OF ROUGHLY A MIDDLE/UPPER TROPOSPHERIC DATELINE TROUGH/140 DEG W RIDGE/100 DEG W TROUGH, NORTH OF ABOUT 30 DEG. IN ADDITION, THE EXTRATROPICAL WESTERLIES ARE MIGRATING SOUTHWARD INTO THE LOWER 48 STATES, AT LEAST FOR THIS UPCOMING WEEK. UNDERSTANDING THE SUMMER BASE STATE, THE ABOVE MENTIONED WAVE TRAIN CAN BE VIEWED AS A VERSION OF THE PACIFIC/NORTH AMERICAN TELECONNECTION (WEAKLY NEGATIVE PHASE). THIS SITUATION WILL ALLOW PERHAPS SEVERAL SYNOPTIC-SCALE COLD FRONTS TO MIGRATE ACROSS THE PLAINS DURING MY FORECAST PERIOD. OF COURSE, TIMING WILL BE DIFFICULT, AS WELL AS POSITIONING. A FINAL POINT TO MAKE IS THAT THIS REGIME WILL BE SLOWLY RETROGRESSIVE, SUCH THAT ABOUT A WEEK FROM NOW THE MID/UPPER TROPOSPHERIC TROUGH AXIS INITIALLY AROUND 100 DEG W SHOULD BE ALONG THE WEST COAST OF NORTH AMERICA, WITH HEIGHT RISES FIRST OVER THE SOUTHEAST US, AND THEN EVENTUALLY THE CENTRAL PLAINS (AGAIN -- WHAT HAS BEEN OBSERVED MUCH OF THIS SUMMER). ALL OF THE OPERATIONAL GLOBAL NWP ARE CONVERGING TO THIS SCENARIO, AFTER A PERIOD OF LOW SKILL. THE LATTER IS OFTEN THE CASE DURING A REGIME TRANSITION. UNDERSTANDING THEIR BIASES, ETC., I HAVE NO REAL NWP PREFERENCE. HOWEVER, I THINK THE DETERMINISTIC ECMWF FROM 1200 UTC 10 AUGUST INITIAL CONDITIONS AND THE 1200 UTC 11 AUGUST AVN ARE THE CLOSEST TO THE REAL ATMOSPHERE. GOING EXTENDED FORECAST IS REASONABLE. ONE OF THE SOURCE REGIONS OF THE UPCOMING COOL AIR INTRUSION, WHICH AFFECTS MY CWA DAYS 1 AND 2, IS COMING FROM THE ARCTIC LATITUDES OF NORTHWESTERN CANADA. THUS I WILL LIKELY LOWER MINIMUM TEMPERATURES INTO THE 50S FOR WEDNESDAY MORNING (SHOULD NOT BE ANY RECORD LOWS), AND CORRESPONDINGLY LOWER THE MAX TEMPERATURES FOR THAT DAY. I WILL LEAVE IN THE MENTION OF THUNDERSTORMS FOR THE OVERNIGHT HOURS OF WEDNESDAY INTO THURSDAY. TEMPERATURES SHOULD WARM TO AT LEAST NORMAL FROM THURSDAY ONWARD. FINALLY, ALL FACTORS CONSIDERED, I WILL INTRODUCE ANOTHER OPPORTUNITY OF THUNDERSTORMS FOR MY CWA ON DAY 6. OUR LOCAL 8-10 DAY (8/19-21) FORECAST WILL READ ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION (BACK TO THE RIDGE). PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 82 58 72 / 30 20 50 30 GCK 65 80 58 72 / 30 20 50 40 EHA 65 81 58 70 / 20 30 70 70 LBL 67 86 61 69 / 20 50 70 70 HYS 68 83 58 71 / 30 30 50 30 P28 70 90 63 69 / 20 50 70 70 .DDC...NONE. FCSTID =18/23
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 43 min |
| Aug 11, 10:49 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 41 min |
| Aug 11, 10:57 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 38 min |
| Aug 11, 11:33 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 42 min |
| Aug 11, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 48 min |
| Aug 12, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 32 min |
| Aug 12, 12:17 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 43 min |
| Aug 12, 12:50 AM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 3 hr |
| Aug 12, 12:53 AM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 3 hr |
| Aug 12, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 59 min |
| Aug 12, 1:10 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| Aug 12, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 66 min |
| Aug 12, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.